Numerical Analysis of Fully Discretized Crank–Nicolson Scheme for Fractional-in-Space Allen–Cahn Equations

Tianliang Hou, Tao TANG, Jiang Yang*

*Corresponding author for this work

Research output: Contribution to journalJournal articlepeer-review

108 Citations (Scopus)


We consider numerical methods for solving the fractional-in-space Allen–Cahn equation which contains small perturbation parameters and strong nonlinearity. A standard fully discretized scheme for this equation is considered, namely, using the conventional second-order Crank–Nicolson scheme in time and the second-order central difference approach in space. For the resulting nonlinear scheme, we propose a nonlinear iteration algorithm, whose unique solvability and convergence can be proved. The nonlinear iteration can avoid inverting a dense matrix with only O(Nlog N) computation complexity. One major contribution of this work is to show that the numerical solutions satisfy discrete maximum principle under reasonable time step constraint. Based on the maximum stability, the nonlinear energy stability for the fully discrete scheme is established, and the corresponding error estimates are investigated. Numerical experiments are performed to verify the theoretical results.

Original languageEnglish
Pages (from-to)1214-1231
Number of pages18
JournalJournal of Scientific Computing
Issue number3
Publication statusPublished - 1 Sept 2017

Scopus Subject Areas

  • Software
  • Theoretical Computer Science
  • Numerical Analysis
  • Engineering(all)
  • Computational Theory and Mathematics
  • Computational Mathematics
  • Applied Mathematics

User-Defined Keywords

  • Allen–Cahn equations
  • Energy stability
  • Error analysis
  • Finite difference method
  • Fractional derivatives
  • Maximum principle


Dive into the research topics of 'Numerical Analysis of Fully Discretized Crank–Nicolson Scheme for Fractional-in-Space Allen–Cahn Equations'. Together they form a unique fingerprint.

Cite this